FDA Issues Safety Warning for Severe Skin Rashes From HCV Drug Telaprevir
Last month, the U.S. Food and Drug Administration (FDA) issued a drug safety announcement concerning Incivek™? (telaprevir), a hepatitis C drug manufactured by Vertex Pharmaceuticals. Incivek™?, approved by the FDA in 2011, is taken in combination with pegylated interferon and ribavirin to treat patients with genotype 1 hepatitis C virus (HCV) infection. The FDA has received reports that some patients who are taking this drug have developed severe skin rashes. In at least one case, the rash became progressively worse and caused other symptoms, resulting in death. The FDA responded by releasing a safety announcement on December 19, 2012.
The FDA will add a black box warning label to the Incivek™? drug label stating that combination treatment with the drug must be immediately halted in patients who experience a rash with systemic symptoms or a progressive severe rash. Consideration should also be given to halting use of any other medications that may be associated with serious skin reactions. Systemic symptoms and signs may include fever, nausea, diarrhea, mouth sores or ulcers, facial swelling (edema), red or inflamed eyes, or swelling or inflammation of the liver (hepatitis).
The FDA received reports from Japan of two cases, one fatal, of a serious skin reaction called toxic epidermal necrolysis in patients who were taking Incivek™? with peginterferon and ribavirin. In the fatal case, the patient continued the Incivek™? combination regimen after symptoms developed. The FDA has also accessed its Adverse Event Reporting System database, identifying 92 previous cases of severe skin reactions reported between May 23, 2011 and June 19, 2012.
All patients with serious skin reactions to the HCV drugs in this combination therapy should receive urgent medical care. The FDA also encourages individuals to report adverse events involving Incivek™, peginterferon, ribavirin and/or any drugs also suspected to contribute to serious skin reactions to one's healthcare provider and to the FDA MedWatch Safety Information and Adverse Event Reporting Program.
Source: WebMD.com and FDA, December 19, 2012